South Carolina, 2005

Damaging Wind in South Carolina, August 4, 2005

August 4, 2005 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 5:38 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 4, 5:38 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
638 PM EDT THU AUG 4 2005

.UPDATE...WILL BE UPDATING INLAND ZONES TO INCREASE RAIN CHANCE THIS
EVENING. STORMS STILL GOING STRONG WITH ADDITIONAL BOUNDARY
INTERACTIONS EXPECTED OVER THE NEXT FEW HOURS. CONDITIONS WILL
REMAIN DRY ALONG THE COAST.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...SOME ISOLATED CONVECTION
STARTING TO FIRE ALONG WEAK SFC CONVERGENCE AXIS FROM ERN NC SWD
INTO THE SC MIDLANDS. EXPECT THIS BNDRY TO REMAIN INLAND THIS EVE
WITH DRY CONDITIONS OVERNIGHT AND LOWS 70 TO 75. THERE COULD BE SOME
PATCHY LIGHT FOG AGAIN BUT DO NOT THINK IT WILL BE ENOUGH TO MENTION
IN ZFP. THE SFC HIGH CURRENTLY CENTERED OVER THE APLCN MTNS WILL
SHIFT OFF THE COAST FRI ALLOWING A FRNTL BNDRY TO APPROACH FROM THE
NW. HOWEVER...NAM CONTINUES TO SHOW RIDGING DOWN THE COAST INTO THE
AREA AND THUS KEEPS THE FRNT WELL TO OUR N WHILE ALSO KEEPING MOST
OF THE MOISTURE TO OUR S. AT LEAST NOW THE NAM ALSO DEVELOPS A SFC
LOW ALONG THE GULF COAST LIKE THE GFS HAS BEEN SHOWING.
HOWEVER...RIDGING AT THE SFC AND ALOFT OVER THE SERN SEABOARD SHOULD
KEEP THINGS MAINLY DRY THROUGH SAT. BEST RAIN CHCS WOULD BE ACROSS
SE GA CLOSER TO THE DEEPER MOISTURE BUT ONLY ISOLATED ACTIVITY IS
EXPECTED AT BEST. HIGH TEMPS SHOULD REACH THE LOWER 90S AWAY FROM
THE COAST THE NEXT FEW DAYS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...HIGH PRES EXPECTED TO
REMAIN ENTRENCHED OFF THE MID-ATLC COAST SAT NIGHT THROUGH
WED...BEFORE BEING PINCHED OFF BY AN APPROACHING NRN STREAM FRONT. A
GENERAL SELY LLVL FLOW WILL PREVAIL DURING THE DAYTIME PERIODS WITH
A SLIGHT VEERING TO S OR SSW AT NIGHT. WILL MAINTAIN CLIMATOLOGICAL
DIURNAL POPS...WITH ISO OR SCATTERED INLAND DURING THE DAY AND
VICE-VERSA AT NIGHT. POPS MAY BE SLIGHTLY HIGHER ON THURSDAY...
DEPENDING ON THE SOUTHWARD MOVEMENT OF THE FRONTAL SYSTEM. ODDS ARE
AGAINST IT GETTING MUCH FARTHER SOUTH THAN WRN/CENTRAL SC WITH SUCH
A NEUTRAL UPPER PRESSURE PATTERN.

&&

.MARINE...SFC HIGH PRES OVER THE APLCN MTNS TO MOVE OFF THE COAST
TONIGHT AND REMAIN THERE THROUGH THE WKND. THIS WILL KEEP MORE OF AN
ONSHORE FLOW OVER THE AREA BUT WITH A CONTINUED WEAK PRES
GRAD...EXPECT WINDS TO BE AOB 15 KT. TS HARVEY CONTINUES TO MOVE E
OVER THE OPEN ATLC NEAR BERMUDA WITH DECREASING EFFECTS ON OUR
COASTAL AREA WITH TIME. SEAS MAY INCREASE SLIGHTLY THROUGH THE
WEEKEND DUE TO PERSISTENT ONSHORE FETCH BUT SHOULD REMAIN AOB 4 FT.

&&

.AVIATION...OUTSIDE OF SOME HAZE AT KCHS THIS AFTN AND POSSIBLE
LIGHT FOG EARLY TOMORROW MORNING WITH MVFR VSBYS...VFR CONDITIONS
EXPECTED THROUGH THE NEXT 24 HR. PRECIP CHANCES NOT HIGH ENOUGH AT
EITHER TERMINAL TO WARRANT MENTION IN 18Z TAFS BUT WILL CONTINUE TO
MONITOR.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/JRL
Hazardous weather outlook, Aug 4, 2:15 AM EST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
315 AM EDT THU AUG 4 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-051200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
315 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 4, 5:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
601 PM EDT THU AUG 4 2005

SCZ045-042245-
BERKELEY-
601 PM EDT THU AUG 4 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 645 PM
EDT...

AT 601 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF JUDGE
TOWN...OR ABOUT 8 MILES NORTHWEST OF SAINT STEPHEN...MOVING SOUTHWEST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND RUSSELLVILLE...PINEVILLE...JUDGE TOWN...WILSONS LANDING...
EADYTOWN...PRIOLEAU...MOOREFIELD...CROSS CROSS ROADS AND CROSS
THROUGH 645 PM EDT.

THIS STORM WILL ALSO AFFECT THE SOUTHERN END OF LAKE MARION AND THE
NORTHWESTERN PART OF LAKE MOULTRIE.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND PEA
SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, Aug 4, 6:03 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EDT THU AUG 4 2005

SCZ043-044-050000-
DORCHESTER-INLAND COLLETON-
703 PM EDT THU AUG 4 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 800 PM EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF
SIDNEY...OR ABOUT 10 MILES SOUTHEAST OF SAINT GEORGE...MOVING
SOUTHWEST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND TEXAS...PREGNALL...GROVER...SIDNEY...HIOTTS...
ROUND O...CANADYS...SPRINGTOWN...WILLIAMS AND WALTERBORO THROUGH 800
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
August 4, 6:20 PM EST to 6:30 PM EST
Where
Colleton County, 3 mi S of Canadys
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.000, -80.617

Thunderstorms winds knocked down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473442.